My 18 year old daughter (135 pounds/does not smoke, drink, or use caffeine) is currently seeing an Electrophysiologist that is STUMPED by her symptoms. We have not received a diagnosis as of yet. She has had the following symptoms for (at least) one year:
1. Resting heart rate varies between 70 to 140 bpm.
2. Upon standing, her heart rate immediately jumps approximately 30 to 40 bpm.
3. Walking (normal pace) heart rate varies between 110 tp 170 bpm.
4. Chest pain.
6. Low energy.
7. Small toes on both feet turn purple upon standing.
8. Erratic "jumpy" heart rate while in a sitting position (changes from 70 to 140 to 80 to 110 to 150 within seconds).
9. Doctors (2) had a hard time finding a blood pressure reading at her ankle, yet it is normal at her knees.
10. Blood pressure used to be normal, but is now slightly high at times.
She has had an EKG, Holter Monitor, Event Monitor, numerous blood tests, 24 hour urine, Echocardiogram, and tests to rule out a tumor on her adrenal gland. Everything checked out fine. Her doctor recently put her on 12 1/2 mg beta blocker (twice per day), but that only lowers her heart rate for about 15 minutes. PLEASE HELP!!! I am VERY concerned that her heart is working much too hard to keep up with her fast heart rate. It's come to the point that I don't want her to stand up or walk because I don't want to put more stress on her heart!!! I would truly appreciate any input, suggestions, or advice you may have as to why this is happening and where we should go from here.
Thank you in advance for your input.
I can't explain the purple toe and the lack of blood pressure in ankles but normal around knees --- not sure if this is related.
If all the cardiac tests are normal, her cardiac prognosis is very good. The problem you are left with is the symptoms, which tend to be very difficult to treat. It is very common for people with IST to not tolerate the lowest doses of medications and to say things like "i am very sensitive to medications." This is a big part of why the medical treatment is difficult -- medication intolerance.
You didn't mention irritable bowel symptoms -- my guess is that they are also present.
People often are caught up with the heart rate and think the heart rate is driving the symptoms. It is actually the opposite. The problem is with the autonomic nervous system and the fast heart rate is as much of a symptoms/sign as dizziness, fatigue (low energy), GI symptoms, etc. People are often referred to cardiology because of the heart rate but many times the symptoms persist even if the heart rate is slowed down with medications or procedures.
This is a diagnosis of exclusion after other causes are ruled out -- as your doctor is doing now. It is very frustrating for the patient, family and doctor. Patients will often see many physicians fearing that something more dangerous is being missed.
I am not saying that she has IST, but it is starting to sound that way. I hope this helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.